Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Conical quantum billiard revisited

Author: Richard L. Liboff
Journal: Quart. Appl. Math. 59 (2001), 343-351
MSC: Primary 81Q50; Secondary 33C45, 35J25, 35Q40
DOI: https://doi.org/10.1090/qam/1828457
MathSciNet review: MR1828457
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Eigenstates of a particle confined to a cone of finite length capped by a spherical surface element are derived. A countable infinite set of solutions is obtained corresponding to integer azimuthal and orbital quantum numbers $ \left( m, l \right)$. These solutions apply to a discrete subset of the domain of half vertex angles, $ 0 \le {\theta _0} \le \pi /2$. For arbitrary real orbital quantum numbers, $ l \to \nu $, solutions are given in terms of the hypergeometric function, with $ \nu = \nu \left( {\theta _0} \right)$, and are valid in the $ {\theta _0}$ domain, $ 0 \le {\theta _0} < \pi /2$. Eigenstates are either nondegenerate or two-fold degenerate. Numerical examples of both classes of solutions are included. For the case $ \mu = \cos \pi /4$, the ground-state wavefunction and eigenenergy are

$\displaystyle {\varphi _G} = {P_\nu }\left( \mu \right){j_\nu }\left( {x_{\nu 1... ...ght), \qquad {E_G} = {\hbar ^2}{\left( 6.4387 \right)^2}/\left( 2M{a^2} \right)$

where $ \nu = 2.54791, {P_\nu }\left( \mu \right)$ are Legendre functions, $ {x_{\nu 1}}$ is the first finite zero of the spherical Bessel function $ {j_\nu }\left( x \right)$, $ M$ is the mass of the confined particle and $ a$ is the edgelength of the cone. Solutions constructed also represent the scalar $ \hat r \cdot E$ electric field, where $ \hat r$ is the unit radius from the vertex of the cone. The first excited state of the conical quantum billiard has the nodal surface $ \mu = 1$ for all $ 0 \le {\mu _0} \le 1$.

References [Enhancements On Off] (What's this?)

  • [1] R. L. LibofF, The polygon quantum billiard problem, J. Math. Phys. 35, 596-607 (1994) MR 1257535
  • [2] R. L. Liboff, Circular-sector quantum billiard and allied configurations, J. Math. Phys. 35, 2218-2228 (1994) MR 1271917
  • [3] G. Alessandrini, Nodal lines of the fixed membrane problem in general convex domains, Comm. Math. Helv. 69, 142-154 (1994) MR 1259610
  • [4] M. A. Pinsky, The eigenvalues of an equilateral triangle, Siam J. Math. Anal. 11, 819-849 (1980) MR 586910
  • [5] A. Melas, On the nodal line of the second eigenfunction of the Laplacian in $ \mathbb{R}^{2}$, J. Differential Geom. 35, 255-263 (1992) MR 1152231
  • [6] J. B. Keller and S. I. Rubinow, Asymptotic solution of eigenvalue problems, Ann. Phys. 9, 24-75 (1960)
  • [7] R. L. Liboff, Conical quantum billiard, Letts. Math. Phys. 42, 389-391 (1997) MR 1487507
  • [8] F. A. Cotton, Chemical Application of Group Theory, Wiley, 3rd ed., New York, 1990
  • [9] J. D. Jackson, Classical Electrodynamics, 2nd ed., Sec. 16.35, Wiley, New York, 1975 MR 0436782
  • [10] R. L. Liboff, Introductory Quantum Mechanics, 3rd ed., Section 10.3, Addison Wesley, Menlo Park, CA, 1998
  • [11] R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. 1, Wiley Interscience, New York, 1966
  • [12] E. Jahnke and F. Emde, Tables of Functions, 4th ed., Chap. VII, Dover, New York, 1945 MR 0015900
  • [13] Z. X. Wang and D. R. Guo, Special Functions, World Scientific, Teaneck, NJ, 1984 MR 1034956
  • [14] W. Magnus and F. Oberhettinger, Formulas and Theorems for the Special Functions of Mathematical Physics, Chelsea, New York, 1949 MR 0029000
  • [15] M. Abramowitz and I. Stegun, Higher Transcendental Functions, Dover, New York, 1964

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 81Q50, 33C45, 35J25, 35Q40

Retrieve articles in all journals with MSC: 81Q50, 33C45, 35J25, 35Q40

Additional Information

DOI: https://doi.org/10.1090/qam/1828457
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society